Alert archive / Pennsylvania / River Flood Watches in 2021

River Flood Watch 7, NWS Pittsburgh, PA

August 30, 2021Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this river flood watch at Aug 30, 2021, 11:19 AM EDT for Fayette County, Greene County, Pennsylvania. It took effect at Sep 1, 2021, 5:26 PM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2021, 11:19 AM EDT (15:19 UTC)
In effect from
Sep 1, 2021, 5:26 PM EDT
Expired
Sep 2, 2021, 4:00 PM EDT
In force
23 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Monongahela River at Grays Landing Lock and Dam (GYLP1).

Action stage
15 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03072655, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this river flood watch went out at Aug 30, 7:39 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 7:39 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
739 AM EDT Mon Aug 30 2021

.SYNOPSIS...
Heavy rainfall associated with the remnants of Hurricane Ida is
expected across the Upper Ohio Valley Region on Tuesday night and
Wednesday. In the meantime, warm and humid weather continues with
periodic scattered showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another warm and humid day is on deck for the Upper Ohio Valley and
Allegheny Mountains. Some shower activity may be ongoing around dawn
as overnight convection wanes, but may not diminish entirely given a
warm/moist airmass characterized by PWATs above the 90th percentile
and MLCAPE near 1000 J/kg. As a result, have kept low-end POPs
through the morning hours.

As the morning progresses, insolation will lead to another day with
temps in the 80s and dewpoints in the 70s. This heating will yield
MLCAPE increasing to around or possibly in excess of 2000 J/kg by
mid-afternoon. At the same time, a cold front dropping south from the
Great Lakes should advance to near the I-80 corridor. HREF members
focus convective activity farther south towards and south of I-70
today along a pre-frontal trough, likely the outflow boundary from
the overnight convection, coincident with the passage of a shortwave
trough. Given the orientation of the sfc trough to cloud-bearing wind
aloft, west-to-east training storms are definitely possible as the
system inches southward with system motion. Very high PWAT air / warm
cloud depths will lend itself to efficient rain processes, leading
to high rain rates. This could lead to instances of flash flooding
where convection segments train.

North of I-70, showers/storms should initiate near the cold front
boundary as well as it drops southward given the destabilized
airmass. However, HREF members and probs are indicating less coverage
with the sfc front during the day.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
By Tuesday morning, the aforementioned cold front will have
progressed to somewhere around the I-70 corridor. At this point, the
frontal boundary will become essentially stationary or at least very
slow-moving as we become sandwiched in a baroclinic zone between cool
northerlies from high pressure centered across Canada and warm,
tropical-like southerlies from the advancing remnants of tropical
disturbance Ida. 00z HRRR and NAM Nest both show scattered convection
initiating by the early-afternoon on Tuesday right along the sfc
front. The limiting factor to coverage and intensity of Tuesday's
storms will be the upper-level cloud cover from Ida. The less cloud
cover to begin the day, the greater we destabilizing and the
thunderstorm threat is in the afternoon... but if we remain clouded
in from the start, then thunderstorms will struggle with limited
CAPE. As far as temperature on Tuesday, look for a cooler day as
areas north of Pittsburgh will finally see some cold air advection...
while areas south of Pittsburgh will be underneath cloud cover
and/or rain.

Tuesday Night and Wednesday... here comes Ida.

The weakening tropical system Ida will begin to move northward
across the TN Valley Tuesday night and accelerate in response to a
northern stream trough digging southeastward from the Midwest. Rain
from the northern side of Ida will overspread northern West Virginia
and SW PA (and perhaps barely into SE Ohio close to the Ohio River)
overnight and continue through much of Wednesday as Ida moves
northeastward through Appalachia. This will pose a significant flood
threat to locations south and east of Pittsburgh and anyone in that
area needs to remain weather aware for the next few days.

How much rain and where exactly? That's the biggest question. Recent
model guidance has trended slightly farther SE, painting the axis of
heaviest rainfall somewhere between SW PA and the higher terrain of
WV, with Morgantown being near the center axis in several models.
Across the heaviest rainband, look for amounts between 3 and 6 inches
with localized higher amounts. Farther north, amounts should drop
off precipitously w/ areas north of Pittsburgh likely receiving less
than an inch. Where does this put the immediate Pittsburgh metro? In
an area of high uncertainty. Model guidance ranges from roughly just
1 inch upwards to about 5 inches for Allegheny County and
surrounding area, all dependent on the exact track of the system. We
should be able to hone in on these details by the evening suite of
model guidance.

Rain will come to an end by dusk or shortly thereafter on Wednesday
as the remnants of Ida depart eastward, with much cooler, drier air
filtering in behind the system.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Cooler and drier conditions are anticipated late week and into the
Labor Day Weekend with building high pressure.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Areas of MVFR/IFR fog and cigs should continue through this morning
as a shortwave moves through the region, with scattered / vicinity
showers impacting mainly ZZV, FKL, and DUJ. Diurnal mixing should
then improve cigs to VFR through midday as the shortwave treks ewd.

Additional convection and associated restrictions is likely to
develop this afternoon, south of DUJ and FKL, along an encroaching
frontal boundary. Scattered showers and embedded thunderstorms should
continue through this eve, with lingering llvl moisture promoting
IFR/MVFR cigs through daybreak Tues.

.Outlook...
Rain chances and widespread restrictions are likely late Tuesday
into Wednesday with the remnants of Ida.

VFR and dry weather is expected after the remnants exit Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from late Tuesday night through late Wednesday
     night for PAZ021>023-029-031-073>076.
OH...Flash Flood Watch from late Tuesday night through late Wednesday
     night for OHZ059-068-069.
WV...Flash Flood Watch from late Tuesday night through late Wednesday
     night for WVZ002>004-012-021-509>514.

&&
Hazardous weather outlook, Aug 30, 6:10 AM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
610 AM EDT Mon Aug 30 2021

OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-
311015-
Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
610 AM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-311015-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Hancock-
610 AM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:11 AM EDTAreal Flood WarningPBZIndiana, Jefferson117 min
Aug 30, 4:33 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Fayette, Greene and 2 more57 hr
Aug 30, 11:19 AM EDTRiver Flood WatchPBZFayette4 days
Aug 30, 11:19 AM EDTRiver Flood WatchPBZFayette, Greene3 days
Aug 30, 11:19 AM EDTRiver Flood WatchPBZAllegheny4 days
Aug 30, 11:19 AM EDTRiver Flood WatchPBZFayette, Washington, Westmoreland4 days
Aug 30, 11:19 AM EDTRiver Flood WatchPBZWestmoreland3 days
Aug 30, 11:19 AM EDTRiver Flood WatchPBZAllegheny, Washington4 days
Aug 30, 11:23 AM EDTRiver Flood AdvisoryPBZAllegheny58 hr
Aug 29, 11:27 PM EDTSpecial Weather StatementPBZMuskingum33 min
Aug 30, 5:42 PM EDTSpecial Weather StatementPBZNoble33 min
Aug 30, 6:28 PM EDTAreal Flood AdvisoryPBZNoble2 hr

Nearby

River Flood Watches in Pennsylvania, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.